Georgia, 2012Wildfire in Georgia, March 5 to 6, 2012
March 5 to 6, 2012 · NWS FFC · 1 event in 1 county or zone
A weak dry cold front moved across the area on the 5th, bringing cooler and drier air to the region. High fire danger conditions prevailed, especially behind the front where the winds increased to between 10 to 20 MPH and relative humidities dropped below 25 percent.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak dry cold front moved across the area on the 5th, bringing cooler and drier air to the region. High fire danger conditions prevailed, especially behind the front where the winds increased to between 10 to 20 MPH and relative humidities dropped below 25 percent.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 6:47 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 5, 6:47 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 AM EST MON MAR 5 2012
.PREV DISCUSSION... /ISSUED 325 AM EST MON MAR 5 2012/
SHORT TERM /TODAY THROUGH TUESDAY/...
WEAK MAINLY DRY COLD FRONT MOVES ACROSS THE FORECAST AREA TODAY WITH
A SURGE OF STRONGER WINDS THIS MORNING INTO THE FIRST PART OF THE
AFTERNOON. THIS WILL ALLOW MUCH OF THE FORECAST AREA TO REACH WIND
ADVISORY CRITERIA OR AT LEAST CLOSE. A WIND ADVISORY WILL BE ISSUED.
OTHERWISE STRONG DRY HIGH PRESSURE MOVES ACROSS THE APPALACHIANS
TONIGHT AND TO THE EASTERN SEABOARD TUESDAY. CLEAR SKIES WITH WINDS
FALLING OFF QUICKLY TONIGHT WILL ALLOW TEMPERATURES TO FALL TO 32 OR
LESS FOR N AND MOST OF CENTRAL GA. A FREEZE WARNING WILL BE ISSUED
DUE TO THE START OF THE GROWING SEASON.
FORECAST HIGH TEMPERATURES RUNNING 3-7 DEGREES BELOW NORMAL TODAY
AND 3-5 DEGREES BELOW NORMAL TUESDAY. FORECAST LOW TEMPERATURES
RUNNING AROUND 10 DEGREES BELOW NORMAL TONIGHT AND AROUND NORMAL
TUESDAY NIGHT.
OVERALL CONFIDENCE IS MEDIUM TO HIGH.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY WILL BE DRY WITH HIGH PRESSURE STILL IN CONTROL.
THURSDAY LOOKS TO BE MAINLY DRY HOWEVER MOISTURE WILL BE ON THE
INCREASE WITH THE UPPER RIDGE MOVE EAST AND SOUTHERLY LOW LEVEL FLOW
OVER THE AREA. A SLOW MOVING COLD FRONT MOVES TO THE AREA FRIDAY
WITH THE EUROPEAN MOVING THE FRONT MUCH FARTHER S OVER THE AREA THAN
THE GFS. INSTABILITY IS FORECAST TO BE WEAK. MODELS SIMILAR MOVING
THE FRONT S OF THE AREA FOR SATURDAY WITH A RIDGE OF HIGH PRESSURE
NOSING DOWN THE EASTERN APPALACHIANS CREATING COLD AIR DAMNING.
INSTABILITY WILL CONTINUE TO BE WEAK AND MOST LIKELY NON EXISTENT BY
DAYS END. GFS AND EUROPEAN DIFFERING GREATLY ON SUNDAY AND MONDAY
WITH THE GFS MUCH WETTER. A WEAK COLD FRONT LOOKS TO MOVE TO THE TN
VALLEY OR SO ON SUNDAY WITH THE DAMNED AIRMASS MOSTLY STILL IN
PLACE.
FIRE WEATHER...
FUELS DRIED TO 7-8 PERCENT FOR A RATHER LARGE PORTION OF THE
FORECAST AREA ON SUNDAY AND 9-10 PERCENT FOR MUCH OF THE REST. WINDS
KICK UP THIS MORNING 10-20 MPH AND GUSTY WITH LOW RH'S 15-30 PERCENT
ACROSS THE FORECAST AREA...DRIEST OVER CENTRAL AND EAST GA. WILL
ISSUE A FIRE DANGER STATEMENT. MOST WINDS AROUND 10 MPH OR LESS FOR
TUESDAY WITH LOW RH'S FORECAST 20-25 PERCENT AND LOWER FOR THE
HIGHER ELEVATIONS OF THE N GA MOUNTAINS.
BDL
.AVIATION...
12Z UPDATE...
VFR CONDITIONS EXPECTED TO CONTINUE ALL TAF SITES THROUGH THE
PERIOD. FEW-SCT 3 TO 4 THSD FT CLOUDS POSSIBLE NORTHERN TAF SITES
UNTIL AROUND 16Z THIS MORNING..AS LOW PRESSURE MOVES ACROSS THE
OHIO VALLEY. WEST TO NORTHWEST WINDS 12-18 KTS WITH GUSTS OF
20-28KTS TODAY. WINDS DIMINISHING AND BECOMING MORE NORTHEAST
AFTER 00Z TUESDAY.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ALL ELEMENTS
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 56 30 60 38 / 5 0 0 0
ATLANTA 54 32 58 42 / 5 0 0 0
BLAIRSVILLE 46 27 55 32 / 10 0 0 0
CARTERSVILLE 53 27 59 37 / 5 0 0 0
COLUMBUS 64 35 62 44 / 0 0 0 0
GAINESVILLE 53 32 56 39 / 5 0 0 0
MACON 64 30 62 42 / 5 0 0 0
ROME 53 29 62 35 / 0 0 0 0
PEACHTREE CITY 56 26 59 36 / 0 0 0 0
VIDALIA 66 35 65 48 / 0 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.
FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY FOR
THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...
WILKES...WILKINSON.
FREEZE WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR THE
FOLLOWING ZONES: CRISP...SCHLEY...SUMTER...WEBSTER...WILCOX.
&&
Hazardous weather outlook, Mar 5, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST MON MAR 5 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST MON MAR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
WIND ADVISORY IN EFFECT FOR NORTH AND CENTRAL GEORGIA TODAY.
HIGH FIRE DANGER CONDITIONS EXPECTED FOR NORTH AND CENTRAL GEORGIA
TODAY.
.SYNOPSIS...
A MAINLY DRY COLD FRONT WILL MOVE QUICKLY ACROSS THE AREA TODAY.
DRY HIGH PRESSURE WILL BUILD OVER THE APPALACHIANS TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE A PERIOD STRONG GUSTY WINDS OVER NORTH
AND CENTRAL GEORGIA TODAY. REFER TO THE WIND ADVISORY STATEMENT FOR
MORE INFORMATION /NPWFFC/.
ALSO...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED TODAY DUE TO THE
STRONGER WINDS AND LOWER RELATIVE HUMIDITIES THIS AFTERNOON. REFER
TO THE FIRE DANGER STATEMENT FOR MORE INFORMATION /SPSFFC/.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HIGH FIRE DANGER CONDITIONS ARE POSSIBLE ON TUESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
BDL
In the hours before
Special weather statement, Mar 5, 3:45 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 AM EST MON MAR 5 2012
GAZ001>009-011>016-019>023-030>034-041>046-052>055-057-052230-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-HEARD-
COWETA-FAYETTE-CLAYTON-HENRY-
345 AM EST MON MAR 5 2012
...FIRE DANGER STATEMENT...
...HIGH FIRE DANGER CONDITIONS TODAY FOR MUCH OF NORTH GEORGIA
DUE TO A PERIOD STRONG GUSTY WINDS...
A PERIOD OF SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 35
MPH CAN BE EXPECTED. LOW RELATIVE HUMIDITIES WILL BE IN THE 25 TO
30 PERCENT RANGE FOR MUCH OF THE AREA THIS AFTERNOON WHEN THE
STRONGEST WINDS WILL BE DIMINISHING.
WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.
PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.
GAZ024-025-027-035>039-047>051-056-058>062-066>076-078>086-
089>098-102>113-052230-
BANKS-JACKSON-MADISON-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
WALTON-NEWTON-MORGAN-GREENE-TALIAFERRO-SPALDING-BUTTS-JASPER-
PUTNAM-HANCOCK-WARREN-TROUP-MERIWETHER-PIKE-UPSON-LAMAR-MONROE-
JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-
CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-
CHATTAHOOCHEE-MARION-SCHLEY-MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-
TREUTLEN-STEWART-WEBSTER-SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-
TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
345 AM EST MON MAR 5 2012
...FIRE DANGER STATEMENT...
...HIGH FIRE DANGER CONDITIONS FOR CENTRAL AND PARTS OF NORTH
GEORGIA FOR A PERIOD OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES...
A PERIOD OF SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 35
MPH CAN BE EXPECTED. LOW RELATIVE HUMIDITIES WILL RANGE IN THE 15
TO 25 PERCENT RANGE THIS AFTERNOON AT A TIME WHEN THE STRONGER
WINDS WILL BE DIMINISHING.
WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.
PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.
Wildfire, Jasper
- When
- March 5, 8:00 AM EST to March 6, 5:00 PM EST
- Where
- Jasper forecast zone
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.316, -83.688 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Smith Mill burned 305 acres and resulted in $25,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, March 5, 20121 death · $1,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, March 5, 201213 events
- Winter Storm and Winter Weather in Virginia, March 5, 201213 events
- Winter Weather in Ohio, March 5, 201211 events
- Winter Weather in Virginia, March 5, 201211 events
- High Surf in Hawaii, March 5 to 7, 20127 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 5, 2012$4,000 · 5 events
- Heavy Snow and Winter Weather in Kentucky, March 5, 20124 events
- High Wind in Wyoming, March 5 to 6, 20124 events
- Winter Storm in Virginia, March 5, 20123 events
- Wildfire in Oklahoma, March 5, 20122 events
- High Wind in Wyoming, March 5, 201288 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427533.